The adaptive dynamics of function-valued traits

Dieckmann, U. ORCID:, Heino, M. ORCID:, & Parvinen, K. ORCID: (2006). The adaptive dynamics of function-valued traits. Journal of Theoretical Biology 241 (2) 370-389. 10.1016/j.jtbi.2005.12.002.

Full text not available from this repository.


his study extends the framework of adaptive dynamics to function-valued traits. Such adaptive traits naturally arise in a great variety of settings: variable or heterogeneous environments, age-structured populations, phenotypic plasticity, patterns of growth and form, resource gradients, and in many other areas of evolutionary ecology. Adaptive dynamics theory allows analysing the long-term evolution of such traits under the density-dependent and frequency-dependent selection pressures resulting from feedback between evolving populations and their ecological environment. Starting from individual-based considerations, we derive equations describing the expected dynamics of a function-valued trait in asexually reproducing populations under mutation-limited evolution, thus generalizing the canonical equation of adaptive dynamics to function-valued traits. We explain in detail how to account for various kinds of evolutionary constraints on the adaptive dynamics of function-valued traits. To illustrate the utility of our approach, we present applications to two specific examples that address, respectively, the evolution of metabolic investment strategies along resource gradients, and the evolution of seasonal flowering schedules in temporally varying environments.

Item Type: Article
Uncontrolled Keywords: Function-valued traits; Adaptive dynamics; Canonical equation; Evolutionary constraints; Evolutionary branching
Research Programs: Evolution and Ecology (EEP)
Bibliographic Reference: Journal of Theoretical Biology; 241(2):370-389 (21 July 2006)
Depositing User: IIASA Import
Date Deposited: 15 Jan 2016 02:19
Last Modified: 27 Aug 2021 17:19

Actions (login required)

View Item View Item